Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 31, 2002

Hypoglycemia

Question from Colorado Springs, Colorado, USA:

Until now, we thought that we had everything under control in my nine year old daughter, diagnosed at the age of four. Recently she had a seizure from low blood sugar. It was fortunate that my older son and she had fallen asleep on the couch in the living room together, but I am concerned because this happened at night when she is usually in her own bed. Her doctor says that this is a common thing with children her age. Can she die if this happens, and she is by herself? How can we stop this from happening again? Will I ever be able to let her out of my sight? I have not slept in awhile. I am so scared, and I see it affecting her. Help us to help her.

Answer:

It is well known for children to have hypos, and nighttime hypos are very distressing to all concerned. The best way to avoid them is to have good control, regular meals and snacks, regular insulin and careful checks on glucose. A tip is to check that the reading is above 7 mmol/L [126 mg/dl] at bedtime. If it is below this, give more than the normal snack and include some protein along with carb (e.g., a peanut butter sandwich). If it is above this give the usual snack and never miss it as this will make one more prone to hypos at night. If it is occurring regularly, it is worth talking to your daughter’s diabetes team to see if a change in insulin dose or type is required.

JS